Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Child has asthma. Now with cold, cough, runny and blocked nose. Given azithromycin, cough syrup

User rating for this question
Very Good
Answered by

Practicing since : 1988
Answered : 236 Questions
my daughter is 4yrs 9months at present, when she was about 1 and half yrs old a doctor said she had asthma and prescribed Flohale125 (fluticosone)inhaler. We used it for 3months as presribed and discontinued. From that time onward whenever she had cold, cough and we feel she had a breathing problem we used it once or twice. For the last 5 or 6 months she had runny nose and nose block. We consult several paediatrician but there was no improvement. I gave her nasal drops every night for about 1 month and discontinued since 3wks back. Since yesterday she developed prductive coughing and whizing sound while breathing. I gave her Azithromycin susp and cough syrup. I also gave her the flohale inhaler since I feel that she had breathing difficuty. I also applied some mustard oil heated with garlic on her chest and back alongwith some vicks vaporub. I am now praying for some improvements. With all I have done, am I doing it right? Pls suggest a cure.
Posted Sat, 11 May 2013 in Child Health
Answered by Dr. Sanjay Sharma 1 hour later

Hi Dear ,
Thanks for placing your query through XXXXXXX
I can understand your concerns.
It seems your daughter has asthma & also allergic rhinitis in addition.
Asthma is a disease of the airways, the small tubes which carry air in and out of the lungs
Asthma in kids is very common & though not permanently curable , can be controlled very well & people with asthma lead a normal life as long as they understand about illness, rationale of treatment , correct technique of using inhalers & regular follow up with doctor .
Asthma medicines include-
•A reliever medicine relaxes the airway muscles and makes it easier to breathe when you have asthma symptoms.
•A preventer medicine helps to reduce the inflammation in your airways. It should be taken every day, even when you have no symptoms.
•A combination medication contains both a preventer and a symptom controller in one inhaler.
Flohale inhaler is a preventer and has to be taken regularly on a daily basis. Once stopped it takes about two weeks’ time to be effective on restarting.
Just taking it during cough episodes will not help.
During cough episodes she needs relievers (asthalin/levolin etc) either through inhaler or spacer & relievers acts immediately.
For long term control she will need preventers on a daily basis & relievers as and when needed during cough episodes.
For her nose symptoms she needs long term anti allergic medicines by mouth. Also probably needs an anti-allergic or steroid nasal sprays. For this you need to see an ENT specialist who can confirm the diagnosis of allergic rhinitis & treat accordingly.
You have not mentioned which nose drops were you using ?
Has she been prescribed inhalers & spacer or something called dry powder inhaler(DPI) .If so, please recheck the technique of inhaling meds again with your doctor.
For her current episode she needs relievers (asthalin/levolin or similar medicine) if there is definite wheeze & breathing difficulty.
Garlic & vicks are strong & irritant odours & can make asthma worse. Please stop them.
Azithromycin is an antibiotic which will not help in viral infection.
Viral infections are most common triggers for asthma.
You have not mentioned which cough syrup she is getting ?
Make sure she should not be exposed to cigarette smoke & strong perfumes.
Hope I have answered your query.
In the light of information provided/points raised, you can discuss further with her paediatrician.
If you have any further questions I will be happy to answer.
Wish your daughter a good health..
Above answer was peer-reviewed by
Follow-up: Child has asthma. Now with cold, cough, runny and blocked nose. Given azithromycin, cough syrup 12 hours later
The nasal drops is Otrivin for paediatric and the cough syrup she currently using is Coriminic-T. Whenever she took the cough syrup and other cough syrup, her stools becomes abnormal, somewhat liquid and sometime blackish with loss of appetite. I forgot to mention that last year she was given Ambcet syrup for about a month. It was very effective initially but I discontinued when the medicine become uneffective.
Answered by Dr. Sanjay Sharma 58 minutes later
Pleased to answer further,

Otrivin pediatric nose drop contains decongestant (that opens nose & breathing becomes easy) & should not be given continuously for more than 5 or 7 days. Prolonged use (1 month in your case) is associated with certain side effects & also causes rebound in nose block on stopping.

Her current syrup Coriminic-T is OK for simple cough & cold, but it does not contain any medicine helpful in asthma.

Ambcet syp was effective last year because it contains cetrizine which is helpful in allergic rhinitis.
It is also possible that she might have been wrongly labelled asthmatic while she might just have allergic rhinitis & common viral coughs & cold.
Asthmatic episodes definitely contains wheeze & show dramatic response to inhaled reliever medicines.

In the light of information provided , you can discuss further with her pediatrician.

If you have any further questions I will be happy to answer.


Above answer was peer-reviewed by
Follow-up: Child has asthma. Now with cold, cough, runny and blocked nose. Given azithromycin, cough syrup 2 days later
I have also been thinking that my daughter might have been wrongly labelled asthmatic. She used to get good response from antibiotics; Bactoclav suspension, Azithromycin suspension etc. Now we are giving her Azithromycin suspension and she had improved alot but her partial nose block and sneezing will linger on as happened before. Is it safe to use dry powder inhaler? If so, could you give me some of the brand name? Is it normal that she used to have slight stomach pain followed by excretion of liquid stool when (but not always) she took any cough syrup?
I do not mean to offend the doctors here in my place, but no discussion and clear advice is made with us when we consult them. It is not their fault because they have no time for such discussion when so many patients are waiting in queue. It is mainly due to lack of specialist here in my place.
Your advice have been very helpful to me.
Thank you.
Answered by Dr. Sanjay Sharma 15 minutes later
Nice to know that you benefitted from my explaination , at least you are now more aware about asthma & allergic rhinitis .
Your daughter does not need dry powder inhaler as she is very unlikely to have asthma.
Cough syrups generallly do not cause loose stool & pain but antibiotics often do so by disturbing gut flora.
This side effect of antibiotics is often minimised by simultaneous use of probiotics (a mixture of friendly bacteria).
It was pleasure interacting with you.
Best regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor